Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 180, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2016, 7:41 PM CDT for Burt County, Thurston County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2016, 7:41 PM CDT (00:41 UTC)
- Expired
- Jul 11, 2016, 8:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:52 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 11, 6:52 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 652 PM CDT MON JUL 11 2016 .SHORT TERM...(tonight through Thursday) Issued at 316 PM CDT Mon Jul 11 2016 Forecast concerns will be the extent of severe storms and heavy rain through this evening...then lingering thunderstorm chances Tuesday. The latest SPC mesoscaled discussion (SWOMCD) reveals Severe weather watches will be coordinated later this afternoon. The short version for the severe weather potential and heavy rain discussion is that the greatest threat/areal coverage should be from MN into northwest Iowa toward Macy and parts of Pottawattamie Co. with severe weather possible across parts of the rest of the local area ahead of and along the front as temperatures warm into the 90s and instability and 0-6km shear increase to 4k J/KG 40 to 50kts. All modes of severe weather will be possible due to ample shear and instability. Two inches of PWAT is pooled ahead of and along the front. The storms will be moving...with mean winds over 30kts...so...although they are not slow moving...they will be capable of putting down heavy rain as they move and training of storms will also contribute to heavy rain. This morning's 12Z sounding had 1.49 inches of PWAT which is 133 percent of normal. The upper air charts had an h3 100kt jet over northern UT and WY with the closed h5 low over eastern MN. Warm h7 temperatures from 15-18 deg were noted throughout much of the western Plains and may have set a daily record at LBF and DDC. H85 moisture was around 15 to 16 deg C with a 45kt low level jet. Despite the warm mid level temperatures, we have had some elevated thunderstorms develop above the cap. Only a few showers at the present time with this first batch of mid level moisture. The latest WSR-88D shows a line of showers in western Iowa with this moisture and weak first wave. At 20Z...temperatures were already in the lower 90s with south winds 20 to 30 mph and gusty and dewpoints in the 70s. Heat index values were in the 90s to 105. Storms should be ongoing at the start of our forecast period at 00z. The latest SPC HRRR has storms increasing around Norfolk and Pierce around 21Z. This is similar to the RAP/HRRRX/HRRR with increasing coverage as the storms develop ahead of and along the front. Through tonight, the closed h5 low is progged by the short range models to be centered just north of the U.S. border in Saskatchewan...with lowering heights southward across the Plains. A 50kt h7 jet over Montana plunges southeastward into the Dakotas and continues pushing east into Minnesota. H7 moisture progs have moisture in a swath from Oklahoma into Iowa and the Northern Plains with a second more localized area pooling in parts of Nebraska and western Iowa in the area of the h7 trough. With time as the trough pushes south...the pooled moisture shifts into northern Kansas and northern Missouri by 09z. The 30 to 40kt h85 jet from the south will shift into Iowa and Minnesota by 00z...however 20 deg C dewpoints will cover a large part of the forecast area and the h85 front is still back around KOFK. Through 06z...the h85 front makes it to koma and klnk and near FNB and Clarinda by 12z. severe weather parameters show 4000j/kg ML CAPE and weakening inhibition. Downdraft CAPE exceeds 1500 j/kg and is favorable for damaging winds. Our freezing level on our 19Z sounding was quite high at 14.5k ft agl. Forecasts of the Exp HRRR MLCAPE are around 4000 j/kg 21z-00z. RAP STP progs are focused from northwest IA into MN. 1km EHI is highest in this same area at 00z around Macy to northwest IA and MN and continues highest in the evening along the MO River and northeast for parts of IA/MN. The various QPF amounts from the model forecasts are highly variable and the development and interactions with storms always makes it tough to pin down areas that see low amounts of rain and those that receive the locally heavy rain. PWAT values are around 2 inches ahead of the front and the thickness progs show diffluence for parts of western IA. The excessive rainfall forecasts highlight a large area ahead of the cold front from eastern Nebraska and the western 2/3rds of Iowa. This is a large area as these storms will be capable of putting down heavy rains. The current qpf blend has a half an inch to an inch or so south of I80...then broadens to include the counties in the Omaha/CBF metro areas into much of west central and southwest Iowa. We will have a general area of half and inch to an inch and a quarter of rain in the forecast...realizing some will receive less and some will receive more. The storms move through the northern parts of the forecast area...then linger across the southeast Nebraska and southwest Iowa after midnight. Retain pops south of I80 for thunderstorms re-developing Tuesday afternoon. Another shortwave will push through Wednesday and Wednesday night...thus have increased pops for these periods. .LONG TERM...(Thursday night through Monday) Issued at 310 PM CDT Mon Jul 11 2016 Thunderstorm chances return to the forecast area Thursday night and Friday ahead of and with a shortwave embedded in the flow.sporatic thunderstorm chances continues into the weekend as the ridge amplifies and we can see weak shortwaves move through the flow. Temperatures should be seasonal...in the 80s to lower 90s. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Wednesday) Issued at 644 PM CDT Mon Jul 11 2016 The thunderstorms are generally east of Norfolk and will include vcts/vcsh at koma and klnk for a couple of hours and a tempo group for a couple of hours before 06z along with some variable/gusty winds with the storms. Some outflow from the storms have been nearly 50kts. Have winds to 40kts mentioned in the TAFS with the storms. Will need to see how the coverage is going before adding in any mention later tonight if needed. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Zapotocny
Hazardous weather outlook, Jul 11, 5:37 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 537 PM CDT MON JUL 11 2016 IAZ043-055-056-069-079-080-090-091-NEZ012-015-017-018-030>034- 042>045-050>053-065>068-078-088>093-121245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-CEDAR-THURSTON-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING- BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 537 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PART OF THE AREA UNTIL 10PM. SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT AND THEN SWEEP EASTWARD DURING THE EVENING. VERY WARM TEMPERATURES ALOFT WILL HINDER COVERAGE INITIALLY, HOWEVER COVERAGE SHOULD INCREASE THROUGHOUT THE EVENING AS WELL. FAVORABLE INSTABILITY AND SHEAR PARAMETERS WILL BE IN PLACE ALLOWING FOR SUPERCELL DEVELOPMENT BEFORE MERGING INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING THE PRIMARY HAZARD. IN ADDITION LOCALLY HEAVY RAINFALL OF 2 INCHES OR MORE LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE THREAT OF SEVERE WEATHER SHOULD BE ENDING BY MID EVENING IN NORTHEAST NEBRASKA...BUT COULD PERSIST PAST MIDNIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS ALL OF SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY...MAINLY SOUTH OF INTERSTATE 80. THE COLD FRONT MOVING THROUGH MONDAY NIGHT IS FORECAST TO STALL JUST SOUTH OF THE AREA EARLY TUESDAY...THEN SURGE BACK NORTH INTO OUR AREA TUESDAY AFTERNOON AND WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING. NEZ011-016-121245- KNOX-ANTELOPE- 537 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY. ZAPOTOCNY
In the hours before
Special weather statement, Jul 11, 5:56 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 556 PM CDT MON JUL 11 2016 NEZ018-031>033-112330- STANTON NE-MADISON NE-CUMING NE-WAYNE NE- 556 PM CDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON...NORTHWESTERN CUMING...SOUTH CENTRAL WAYNE AND EASTERN MADISON COUNTIES UNTIL 630 PM CDT... AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PILGER...OR 15 MILES EAST OF NORFOLK...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STANTON...WISNER...BEEMER...PILGER... 8 MILES SOUTH OF STANTON AND 8 MILES SOUTH OF WAYNE. THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 84 AND 106. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4180 9727 4194 9737 4220 9700 4194 9677 TIME...MOT...LOC 2256Z 253DEG 10KT 4197 9712 BOUSTEAD
Special weather statement, Jul 11, 6:34 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT MON JUL 11 2016
NEZ015-018-032-033-120000-
STANTON NE-THURSTON NE-CUMING NE-WAYNE NE-
634 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STANTON...
NORTHWESTERN CUMING...SOUTHEASTERN WAYNE AND SOUTHWESTERN THURSTON
COUNTIES UNTIL 700 PM CDT...
AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PILGER...OR 18 MILES EAST OF NORFOLK...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER AND PILGER.
THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 93 AND
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4187 9719 4193 9726 4215 9685 4203 9674
4188 9688
TIME...MOT...LOC 2334Z 264DEG 9KT 4196 9708
BOUSTEADLocal storm report, Jul 11, 6:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 3 NNE THE HIGHWAY 15 AN 41.87N 97.02W
07/11/2016 M56 MPH STANTON NE STORM CHASER
&&
VDEWALDLocal storm report, Jul 11, 7:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 ENE WISNER 42.00N 96.83W
07/11/2016 E60 MPH CUMING NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jul 11, 7:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST BANCROFT 42.01N 96.57W
07/11/2016 E60 MPH CUMING NE TRAINED SPOTTER
ALSO NICKEL SIZE HAIL.
&&
VDEWALDLocal storm report, Jul 11, 7:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL PENDER 42.11N 96.71W
07/11/2016 M1.00 INCH THURSTON NE EMERGENCY MNGR
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Thurston | 30 min |
| Jul 11, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 35 min |
| Jul 11, 8:45 PM CDT | Areal Flood Advisory | OAX | Burt, Cuming | 3 hr |
| Jul 11, 8:58 PM CDT | Special Weather Statement | OAX | Dodge | 32 min |
| Jul 11, 9:36 PM CDT | Special Weather Statement | OAX | Dodge | 24 min |
| Jul 11, 9:56 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders, Washington | 34 min |
| Jul 11, 10:28 PM CDT | Special Weather Statement | OAX | Saunders | 32 min |
| Jul 11, 11:16 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 119 min |
| Jul 12, 12:56 AM CDT | Special Weather Statement | OAX | Gage, Jefferson, Johnson, Nemaha | 34 min |
| Jul 12, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Richardson | 37 min |
| Jul 12, 1:55 AM CDT | Severe Thunderstorm Warning | OAX | Richardson | 35 min |
| Jul 11, 9:00 PM CDT | Special Weather Statement | OAX | Harrison | 30 min |
| Jul 12, 12:17 AM CDT | Special Weather Statement | OAX | Mills | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.